Florida, 2020

Lightning Strike in Florida, June 7, 2020

June 7, 2020 · NWS MLB · 1 event in 1 county or zone

Two men were struck by lightning and critically injured while fishing at Hobe Sound Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Two men were struck by lightning and critically injured while fishing at Hobe Sound Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 7, 2:12 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 7, 2:12 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
312 PM EDT Sun Jun 7 2020

.DISCUSSION...
Current-Tonight...Shower coverage and intensity has so far ranged
lower than initial guidance. Upstream coverage over S FL continues
on the lower side, so the main areas of interest for the rest of
the afternoon will likely reside along the east coast where a
developing sea breeze boundary could help promote new development
into the early evening. Will keep sct range pcpn mentioned for the
diurnal period through after nightfall, with steady decrease in
expected coverage overnight. The flood watch will be allowed to
expire at 8PM.

Mon-Wed...Deep moisture with modest-light S-SE surface flow will
remain in place into mid week, resulting in above normal coverage
of diurnal showers/TS. The Highest coverage (numerous/60 pct)
will be over the interior, and slightly lower (scattered/40-50)
near the coast. Max temps in the U80s along the coast/L90s inland
Mon-Tue, dropping back by a couple of degrees for Wed. Mins
70-75F.

from prev disc...

Thursday-Saturday...The mid level ridge to our north will hold
through early Friday, then give way to a large mid level trough
which will amplify across eastern CONUS, including the deep south
Thu-Sat. Surface high pressure building over the western Atlantic
will back winds to easterly, accompanied by mean drying. Model
guidance differs on the extent of this drying, with the ECMWF/CMC
quite a bit drier than the GFS. The forecast used a blend showing
rain chances lowering to (30 coastal/40 inland) Thu-Fri, however
it's possible that actual POPs trend down to isolated in the days
ahead, per the ECM/ECX MOS guidance. Rain chances are a little
higher next weekend as low level flow weakens/veers to SE-S. Max
temps in the M80s along the immediate coast/U80s inland. Mins in
the L70s.

&&

.AVIATION...VFR conditions over the next 24 hours. Scattered to
numerous showers with isolated storms possible through the
afternoon. Highest concentration will be from KTIX-KISM line
northward. Some model guidance is showing a higher trend towards
showers and storms this afternoon, but confidence is low. Went with
VCSH through the afternoon with general VFR conditions, but MVFR
CIGS/VIS are possible with some of the heavier showers and storms.
Tomorrow, SSE/E flow through the afternoon with scatter to numerous
showers returning in the afternoon.

&&

.MARINE...
Current-Tue...Favorable conditions over the open waters with a
declining trend to wave heights expected. Seas diminish to 2-3 ft
Monday then around 2 ft or less Tue.

Wed-Thu...Atlantic high pressure ridge will maintain
light/moderate SE-S flow through Wed, backing to easterly and
freshening some as a second high builds offshore the SE CONUS.
Showers/few TS decrease in coverage from early to mid week to
isolated-scattered. Seas 3ft or less.

&&

.CLIMATE...
Some Records Today: Potential records need to remain til midnight

LOC  DATE  HI-MIN  PCPN        MIN SO FAR TODAY
DAB 7-Jun  77 1985 2.24 1983   71
LEE 7-Jun  77 2016 1.85 2012   74
SFB 7-Jun  77 2016 1.64 2016   72
MCO 7-Jun  77 2016 2.35 2018   73
MLB 7-Jun  79 2008 1.90 1957   80 potential new record
VRB 7-Jun  79 2016 3.95 1999   81 potential new record
FPR 7-Jun  77 2019 2.32 1973   82 potential equal all time record

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  89  73  90 /  40  50  20  50
MCO  73  92  75  92 /  40  60  20  60
MLB  75  88  74  88 /  40  50  20  50
VRB  75  89  73  90 /  40  40  20  40
LEE  74  91  75  91 /  40  60  20  60
SFB  74  92  75  92 /  40  60  20  60
ORL  74  92  76  92 /  40  60  20  60
FPR  74  90  72  90 /  40  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 PM EDT this evening for Indian River-Martin-
     Northern Brevard-Northern Lake-Okeechobee-Orange-Osceola-
     Seminole-Southern Brevard-Southern Lake-St. Lucie.

AM...None.

&&

SHORT TERM...Pendergrast
LONG TERM....Combs
AVIATION...Watson
Hazardous weather outlook, Jun 7, 8:45 AM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
945 AM EDT Sun Jun 7 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
945 AM EDT Sun Jun 7 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms are possible late this morning
and afternoon, with higher coverage north of Okeechobee and
Brevard Counties. Storms will be capable of producing localized
gusty winds of 40 to 50 mph, frequent lightning strikes, and
higher rainfall amounts. Wind profiles also support the potential
for a couple of tornadoes as well.

.FLOOD IMPACT...
Showers and isolated thunderstorms will once again develop late
this morning and afternoon across the area, mostly north of
Okeechobee and Brevard Counties. New rainfall amounts of 1 to 2
inches are possible, with locally higher amounts in stronger
thunderstorms or areas under persistent rainfall. The Flood Watch
remains in effect through this evening for most of east central
Florida except Volusia county.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered thunderstorms over the east central coastal
waters and inland lakes today will be capable of producing wind
gusts of 34 knots. Mariners should seek safe harbor when storms
threaten.

.WATERSPOUT IMPACT...
Conditions are favorable for the development of a few waterspouts
across the area again this afternoon. These waterspouts could
develop over large inland lake, rivers, the coastal waterways, and
adjacent Atlantic waters.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered to numerous showers and isolated to scattered thunderstorms
are expected from Mon through the end of the week. Deadly cloud
to ground lightning strikes and gusty winds will be the primary
storm threats. Localized heavy rainfall will continue to pose a
flood threat, especially across areas that have seen excessive
rainfall over the past week.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Combs

In the hours before

Special weather statement, Jun 7, 2:08 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Sun Jun 7 2020

FLZ044-071945-
Northern Lake County-
308 PM EDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LAKE COUNTY...

At 308 PM EDT, a strong thunderstorm was located over Fruitland Park,
or over Leesburg, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Leesburg, Lady Lake, Lake Griffin, Lisbon and Emeralda.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2896 8195 2896 8171 2878 8185 2878 8195
TIME...MOT...LOC 1908Z 207DEG 21KT 2884 8191

Combs
Local storm report, Jun 7, 2:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
352 PM EDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FUNNEL CLOUD     4 SE EMERALDA           28.92N 81.77W
06/07/2020                   Lake               FL   TRAINED SPOTTER

            MULTIPLE REPORTS FROM TRAINED SPOTTERS BETWEEN 347-350PM
            OF A FUNNEL CLOUD NEAR LAKE YALE. ONE SPOTTER NOTED IT
            WAS 3/4 OF THE WAY TO THE GROUND.

&&

CL
Special weather statement, Jun 7, 3:22 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
422 PM EDT Sun Jun 7 2020

FLZ041-044-072115-
Northern Lake County-Inland Volusia-
422 PM EDT Sun Jun 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES...

At 421 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Juniper Springs to near Pittman.
Movement was northeast at 15 mph. These storms have a history of
producing funnel clouds.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Pierson, Barberville, Lake George, Pittman and Eldridge.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2925 8142 2908 8137 2896 8166 2905 8166
      2905 8164 2928 8164 2932 8168 2938 8145
      2940 8142
TIME...MOT...LOC 2021Z 218DEG 18KT 2923 8174 2903 8165

Combs

The radar

The Melbourne radar (KMLB), 127 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Martin

When
June 7, 3:30 PM EST
Where
Martin County, Jupiter Is
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
27.070, -80.120

Martin County Fire Rescue and local broadcast media reported that two men were struck by lightning while fishing at Hobe Sound Beach. The lightning strike occurred at approximately 1530 LST, 200 yards north of a lifeguard tower. First responders arrived to find the two men injured and both were transported to local hospitals in critical conditions.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889508.